Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 51, NWS Grand Junction, CO

September 12, 2002Montezuma County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 12, 2002, 2:53 PM MDT for Montezuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2002, 2:53 PM MDT (20:53 UTC)
Expired
Sep 12, 2002, 5:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Montezuma County, CO

The radar

The Grand Junction radar (KGJX), 214 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 122053
FFWGJT
COC083-122345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MONTEZUMA COUNTY IN SOUTHWEST COLORADO

* UNTIL 545 PM MDT

* AT 246 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 6 MILES SOUTH OF TOWAOC...OR ABOUT 33 MILES EAST OF MONTEZUMA
  CREEK...MOVING NORTHEAST AT 10 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  5 MILES SOUTHEAST OF TOWAOC AT 300 PM MDT

MOTORISTS CAN EXPECT WATER AND DEBRIS ON HIGHWAY 666 BETWEEN TOWAOC 
AND THE NEW MEXICO BORDER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3715 10887 3700 10883 3723 10839 3733 10853

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:30 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 12, 1:30 PM MDT, 1 hour 23 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT THU SEP 12 2002

VERY ACTIVE AFTERNOON ACROSS THE AREA WITH NUMEROUS LOW TOPPED HEAVY
RAIN PRODUCING SHOWERS AND THUNDERSTORMS.  RAINFALL RATES WITH THE
STRONGER CELLS HAVE BEEN EXCEEDING 1 INCH AN HOUR.  IN ADDITION...
ENVIRONMENT IN EASTERN UTAH BECOMING MORE CONDUCIVE FOR SEVERE WX
WITH HAIL THE PRIMARY THREAT.  COLDER TEMPS ALOFT MOVING INTO THIS
AREA...AND WET BULB ZERO VALUES DROPPING TO UNDER 10K...SO THREAT
FOR MARGINAL SEVERE HAIL EVENTS APPEARS ON THE RISE THIS AFTERNOON.

PERSISTENT UPPER LOW OVER THE GREAT BASIN HAS STARTED ITS SLOW TRACK
OUT OF THE REGION...BUT SHORTWAVE ENERGY ROTATING AROUND THE LOW
WILL CONTINUE TO ENHANCE RAINFALL.  VERY MOIST 12Z SOUNDING AGAIN IN
KGJT WITH PRECIPITABLE WATER RUNNING AT 180% OF NORMAL...SO
PLENTY OF MOISTURE AVAILABLE TO PRODUCE HEAVY RAINFALL WITH A
CONTINUED THREAT OF FLASH FLOODING INTO THE EVENING HOURS.  WILL
CONTINUE THE FLASH FLOOD WATCH UNTIL 10 PM THIS EVENING AS
ADDITIONAL SHOWERS AND THUNDERSTORMS MOVE THROUGH THE REGION.

ON FRIDAY...STILL ENOUGH MOISTURE AND UPPER LEVEL SUPPORT TO KEEP
SCATTERED CONVECTION RUNNING.  SURFACE HIGH PRESSURE STARTS TO
BUILD SOUTH INTO THE REGION LATE FRIDAY...WITH LOW/MID LEVEL FLOW
COMING AROUND TO THE NORTH.  THIS SENDS DRIER AIR INTO THE AREA...
BRINGING AN END TO THE WIDESPREAD CONVECTION OVER THE REGION.
ETA/MESO-ETA RUNS THIS MORNING INDICATING A LITTLE RETURN MOISTURE
WORKING BACK INTO THE SAN JUANS BY SATURDAY AFTERNOON.  FIRST RUN
SHOWING THIS...SO WL NOT INTRODUCE MUCH IN THE WAY OF POPS FOR
NOW. ANOTHER COOL DAY EXPECTED FRIDAY...WITH SLIGHTLY WARMER TEMPS
EXPECTED OVER THE WEEKEND.

EXTENDED (SUN-THU...MODELS SHOW CONTINUITY FROM YESERDAY...EXCEPT
NOGAPS SEEMS OFF BASE SHOWING MUCH MORE AMPLITUDE. WILL FOLLOW THE
TREND OF GFS/EC. SUNDAY LOOKS DRY WITH RIDGING IN RESPONSE TO A TROF
THAT DIGS ALONG THE WEST COAST. PROGRESSIVE PATTERN THEN WEAKENS
AND PUSHES TROF THROUGH NRN ROCKIES MON...WITH BAROCLINIC BAND
BRUSHING NRN MOUNTAINS OF OUR CWA. TUESDAY THROUGH THURSDAY...A LONG
WAVE TROUGH OVER THE WEST WILL SEND SOME EMBEDDED SHORT WAVES THROUGH
THE NORTHWEST. THIS WILL PRODUCE P/C SKIES OVER OUR NORTHERN
MOUNTAINS WITH A SLIGHT CHANCE OF SHOWERS...OTHERWISE THE SOUTH WILL
BE MOSTLY. BREEZY AFTERNOON WINDS ARE EXPECTED MON-THU.  MC

.GJT...FLASH FLOOD WATCH UNTIL 10 PM MDT TONIGHT FOR WEST-CENTRAL
       AND SOUTHWEST COLORADO...EAST-CENTRAL AND SOUTHEAST UTAH.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:54 PM MDTFlash Flood WarningGJTLa Plata6 hr
Sep 12, 8:22 AM MDTFlash Flood WarningGJTLa Plata6 hr
Sep 12, 11:38 AM MDTFlash Flood WarningGJTGarfield6 hr
Sep 12, 3:29 PM MDTSevere Thunderstorm WarningGJTMontezuma46 min
Sep 12, 4:06 PM MDTSevere Thunderstorm WarningGJTMesa39 min
Sep 12, 4:16 PM MDTFlash Flood WarningGJTMesa119 min
Sep 12, 4:57 PM MDTSevere Thunderstorm WarningGJTDelta, Montrose48 min
Sep 12, 5:28 PM MDTFlash Flood WarningGJTLa Plata6 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.